Advertisement

Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

Edge-reinforced random walk on one-dimensional periodic graphs

  • 94 Accesses

  • 7 Citations

Abstract

In the present paper, linearly edge-reinforced random walk is studied on a large class of one-dimensional periodic graphs satisfying a certain reflection symmetry. It is shown that the edge-reinforced random walk is recurrent. Estimates for the position of the random walker are given. The edge-reinforced random walk has a unique representation as a random walk in a random environment, where the random environment is given by random weights on the edges. It is shown that these weights decay exponentially in space. The distribution of the random weights equals the distribution of the asymptotic proportion of time spent by the edge-reinforced random walker on the edges of the graph. The results generalize work of the authors in Merkl and Rolles (Ann Probab 33(6):2051–2093, 2005; 35(1):115–140, 2007) and Rolles (Probab Theory Related Fields 135(2):216–264, 2006) to a large class of graphs and to periodic initial weights with a reflection symmetry.

This is a preview of subscription content, log in to check access.

References

  1. 1

    Coppersmith, D., Diaconis, P.: Random walk with reinforcement. Unpublished manuscript (1986)

  2. 2

    Davis, B.: Reinforced and perturbed random walks. In: Random Walks (Budapest, 1998), pp. 113–126. János Bolyai Mathematical Society, Budapest (1999)

  3. 3

    Diaconis, P.: Recent progress on de Finetti’s notions of exchangeability. In: Bayesian Statistics, 3 (Valencia, 1987), pp. 111–125. Oxford University Press, New York (1988)

  4. 4

    Keane, M.S., Rolles, S.W.W.: Edge-reinforced random walk on finite graphs. In: Infinite Dimensional Stochastic Analysis (Amsterdam, 1999), pp. 217–234. R. Neth. Acad. Arts Sci., Amsterdam (2000)

  5. 5

    Merkl F., Rolles S.W.W.: Edge-reinforced random walk on a ladder. Ann. Probab. 33(6), 2051–2093 (2005)

  6. 6

    Merkl, F., Rolles, S.W.W.: Linearly edge-reinforced random walks. In: Dynamics and Stochastics, vol. 48, IMS Lecture Notes Monogr. Ser., pp. 66–77. Inst. Math. Statist., Beachwood (2006)

  7. 7

    Merkl F., Rolles S.W.W.: Asymptotic behavior of edge-reinforced random walks. Ann. Probab. 35(1), 115–140 (2007)

  8. 8

    Merkl F., Rolles S.W.W.: A random environment for linearly edge-reinforced random walks on infinite graphs. Probab. Theory Related Fields 138(1–2), 157–176 (2007)

  9. 9

    Merkl F., Rolles S.W.W.: Bounding a random environment for two-dimensional edge-reinforced random walk. Electron. J. Probab. 13(18), 530–565 (2008)

  10. 10

    Pemantle, R.: A Survey of random processes with reinforcement. Probability Surveys, pp. 1–79 (2007)

  11. 11

    Rolles S.W.W.: On the recurrence of edge-reinforced random walk on \({\mathbb{Z}\times {G}}\) . Probab. Theory Relat. Fields 135(2), 216–264 (2006)

Download references

Author information

Correspondence to Franz Merkl.

Additional information

Supported in part by the Swiss national science foundation grant 47102009.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Merkl, F., Rolles, S.W.W. Edge-reinforced random walk on one-dimensional periodic graphs. Probab. Theory Relat. Fields 145, 323–349 (2009). https://doi.org/10.1007/s00440-008-0170-x

Download citation

Keywords

  • Reinforced random walk
  • Recurrence
  • Random environment

Mathematics Subject Classification (2000)

  • Primary: 82B41
  • Secondary: 60K35
  • 60K37